No Longer Accepting Cases

The FDA is warning that they have received dozens of reports of severe burns associated with the use of over-the-counter topical pain relievers. These products produce a warming/cooling sensation, and they are usually applied to relive pain in muscles or joints. Unfortunately, they may cause severe chemical burns, scarring, permanent disfigurement, or hospitalization.

Topical Pain Reliever Overview

September 13, 2012 — The FDA has published a new Safety Warning due to the risk of severe burns caused by over-the-counter (OTC) topical pain relievers. These products include:

FDA staff reviewed medical literature and the agency’s database of adverse event reports, and they found 43 reports of burn injuries associated with a topical pain reliever. The reports were all confirmed by a medical professional. Some reports involved second- and third-degree burns that required hospitalization.

A topical pain reliever is a product that is used to relieve pain in joints or muscle injuries. The active ingredients in these products are usually menthol, methyl salicylate, or capsaicin. They are applied to the skin as a cream, balm, or patch, and they produce a cooling/warming sensation. These products are not supposed to cause pain, skin damage, or burns.

The FDA found that the most severe burns were associated with menthol products — especially pain relievers that combined more than 10% methyl salicylate with at least 3% menthol.

What precautions should I take?

In the Safety Communication, the FDA made several recommendations to reduce the risk of severe injury, including:

  • When using a topical pain reliever, do not apply it to a wound, damaged skin, or ares of skin that are irritated.
  • Do not use a topical pain reliever with a tight bandage
  • Do not use another source of heat — for example, a heating pad, lamp, or a bottle filled with hot water
  • Stop using the product if it causes pain, swelling, inflammation, or blistering of the skin. Seek medical attention immediately.
  • Health care professionals who recommend these products should talk to their patients about how to use them correctly.

Symptoms of a Chemical Burn

Topical pain relievers can cause a chemical burn. If the source of the chemical burn is not removed immediately, the tissue can be severely damaged, scarred, or disfigured. The injury may be permanent or require hospitalization.

Chemical burn symptoms include:

  • Pain
  • Swelling
  • Inflammation
  • Blisters on the skin
  • Discoloration of the skin (redness)